sudden very rapid pulse: I was sitting, watching... - PMRGCAuk

PMRGCAuk
9,136 members15,872 posts

sudden very rapid pulse

I was sitting, watching TV and became aware of my heart racing. i have a B/P machine so I checked. Heart rate was 163 , BP within healthy and normal limits for me. Between 9 pm and 12 I checked several times and it remained the same. I live within 10 minutes of a large hospital so decided to wait and watch as I really didn't have other noticeable symptoms of a heart attack ( and how do you know, if you have PMR, that any aches or pains are not due to that ) . I went to bed, having prepared a bag just in case !!. This am pulse is low to mid 80s ie normal for me. What happened ? It has never happened before. Can any kind supporter out there help ? By the way , it happened on a Saturday night and it is now Sunday so I really wanted to avoid Emergency if possible. Unwise, perhaps, but.....

14 Replies
oldestnewest

Exactly that has happened to me twice in the last two months. I think you will find there are quite a few forum members who suffer from atrial fibrillation, which it might be for you and me I went to my GP and am waiting to have a 24 hour ECG. Good idea for you to do that too?

Reply

Many thanks for your swift reply, Mary63. I am going to see my GP tomorrow, Monday or Tuesday to get to the bottom of this. Meanwhile I will keep a record to see if it returns. So far, so good.

Reply

All the best. Others will be along with some suggestions later.

Reply

I experienced this when on high doses of prednisolone and was diagnosed with SVT (supra ventricular tachycardia). I take a daily beta blocker at a fairly low dose , watch the caffeine and alcohol consumption and have only occasional episodes which seem to lessen as the pred dose reduces. But I think it's worth seeing your GP.

Reply

Tachycardia (fast heart rate) can be a side effect of pred. However, I have atrial fibrillation which the cardiologist is confident is due to the autoimmune part of PMR. There are other forms of arrythmia so it would be a good idea to see your doctor.

While keeping your notes, mention things that seem to be associated with it. You'll see from the notes how often it happens - the trouble is that being put on a 24 hour monitor is only any use if it happens at the time. There are other sorts of monitor you wear for much longer and which are much more use for certain purposes. So if you know it only happens once a week or so - they are much better.

Reply

I have had a lot of experience of changing heart rate and sometimes alarmingly it misses beats as well as being irregular.l know this is happening because of a pulse like beat in my right ear.l posted about this after being awake all Wednesday night with very irregular beats and stopping in between. I was referred to cardiology three years ago when a GP did actually detect the missed beats and said it was artrial fibrillation and l would probably need warfarin.lt was six weeks before l was given an appointment and l was given an ECG .,and later a two week monitor.Nothing unusual happened during that time,l have seen cardiology again this year and given a 48 hour monitor,after frequent visits last summer to the surgery where by the time l arrived there it had calmed down there was nothing detected on the ECG.l sometimes only have to turn over in bed and my heart beats really fast,then l turn onto my back and it is becomes really slow.l find this all very alarming but as yet none of this has been detected by cardiology,l believe this happens to other people too.My GP has said that the PMR could be causing the missed beats by nipping blood vessels in my neck.l also have kept a bag packed in case l have to go into hospital and l know how worried you must be.l feel it is like living with a time bomb sometimes and l shall think about calling paramedics next time although l have found that ECG,s just do not seem to go on long enough to detect anything wrong whenever l am given one.l am sorry for the long post l hope that you will be OK.

Reply

By far the most reliable way to get proof of a/f is to dial 999 when you are having an episode - the paramedics carry an ECG machine and can get a trace within minutes wheras getting to the hospital takes too long and often things have settled down by then.

There are monitors you can wear for a few weeks - but cardiology needs to suspect it is required. So - call 999.

Reply

or 911 !!

I know what you mean, of course, and we non UK residents really appreciate the advice and help we receive here. Thank you.

Reply

Grants is in the UK

Reply

When I had my first episode of a/f, OH drove me to A&E, where it was diagnosed by ECG. They were amazed that we hadn't called an ambulance and told me very firmly that "Next time, you dial 999 and they'll be pleased to see you"! I did and they were!

I was referred to cardiology and wore a monitor for a week, so they could see what was happening.

I think I've said on here previously, what wonderful treatment I've had from our NHS staff - Paramedics, Nurses, Doctors, Receptionists in A&E....... as well as my GP.

Reply

Paramedics like real work - a genuine medical problem rather than puking etc all over the place because they are out of it in drink or drugs. Everyone gets the same care regardless - but the clearing up isn't nice...

1 like
Reply

I had this sort of problem. GP said call 999 next time, of course I didn’t. Saw cardiologist,had an implant and 3 monthly check up where they read the findings. Later I was given a machine, plugged in beside my bed which meant I didn’t have to make visits to cardiac unit. Later cardiologist said my condition had stabilised with medication so monitor removed and machine back for someone else. I still have the odd flutter and very low BP but it settles after a rest.

I had a TIA, before anticoagulants, was more or less recovered by the time I was admitted to A&E. One day inpatient. Only problem after that, no driving for a month.

Still trying to get off Prednisalone after ten years.

I still feel lucky,there are far worse things to suffer and I have had a good life compared to many.

Reply

happens to me a far amount. (at least a few times a week) I believe it is the prednisone doing its nastiness. Side affect can be fast heart rate.

Reply

You shouldn't assume - mine was definitely nothing to do with pred. It was there with "just PMR"

Reply

You may also like...